Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 125, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 16, 2017, 10:14 PM CDT for McDonald County, Missouri. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2017, 10:14 PM CDT (03:14 UTC)
- Expired
- Apr 16, 2017, 11:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
County McDonald County, MO
The radar
The Tulsa radar (KINX), 110 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 10:53 PM CDT | HAIL 1 | 4 W Anderson, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 214 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
560
WUUS53 KSGF 170314
SVRSGF
MOC119-170400-
/O.NEW.KSGF.SV.W.0125.170417T0314Z-170417T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1014 PM CDT SUN APR 16 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
McDonald County in southwestern Missouri...
* Until 1100 PM CDT
* At 1014 PM CDT, a severe thunderstorm was located near Grove, or 15
miles north of Jay, moving east at 25 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Big Sugar Creek State Park... Anderson...
Noel... Dodge...
Goodman... South West City...
Pineville... Lanagan...
Cayuga... Tiff City...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3677 9462 3675 9423 3650 9435 3650 9462
TIME...MOT...LOC 0314Z 283DEG 23KT 3663 9470
HAIL...1.75IN
WIND...<50MPH
$$
Boxell2 follow-up statements
356
WWUS53 KSGF 170327
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1027 PM CDT SUN APR 16 2017
MOC119-170400-
/O.CON.KSGF.SV.W.0125.000000T0000Z-170417T0400Z/
McDonald MO-
1027 PM CDT SUN APR 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR MCDONALD COUNTY...
At 1027 PM CDT, a severe thunderstorm was located near South West
City, or 12 miles west of Pineville, and is nearly stationary.
HAZARD...Half dollar size hail.
SOURCE...Public. Quarter size hail was reported as this storm moved
over Grand Lake Casino.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Big Sugar Creek State Park... Anderson...
Noel... Dodge...
Goodman... South West City...
Pineville... Lanagan...
Cayuga... Tiff City...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3677 9462 3675 9423 3650 9435 3650 9462
TIME...MOT...LOC 0327Z 283DEG 23KT 3661 9460
HAIL...1.25IN
WIND...<50MPH
$$
Boxell048
WWUS53 KSGF 170356
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1056 PM CDT SUN APR 16 2017
MOC119-170406-
/O.EXP.KSGF.SV.W.0125.000000T0000Z-170417T0400Z/
McDonald MO-
1056 PM CDT SUN APR 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR MCDONALD COUNTY WILL EXPIRE AT
1100 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3677 9462 3675 9423 3650 9435 3650 9462
TIME...MOT...LOC 0356Z 283DEG 23KT 3657 9439
$$
BoxellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 6:38 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Apr 16, 6:38 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Springfield MO 638 PM CDT Sun Apr 16 2017 .SHORT TERM...(This evening through Monday) Issued at 133 PM CDT Sun Apr 16 2017 The MCS that brought showers and storms to the region earlier today had made its way to the east of the Ozarks this afternoon. The remaining cloud cover was helping to keep temperatures in check a bit with temperatures in the upper 60s to near 70 as of 2 pm. In addition, the mixing that occurred in the atmosphere earlier today will make it more difficult for additional storms to form this afternoon. As a result, lowered rain chances through until this evening as a short wave moves into the area for tonight. The front responsible for the MCS looks as though it has decided to stall from Lamar to Rolla. This will become a focus for additional rainfall and storms expected tonight. Some isolated showers may occur later this afternoon into the early evening hours, but the main area of rainfall is expected tonight and through early Monday morning. Some locations may see an additional inch to inch and a half of rainfall. With some locations across the western Ozarks and southeastern Kansas having received good rainfall early this morning, this additional rainfall may lead to some localized flooding. Instability and shear with tonight's convection look to be limited, especially if we remain cloudy through today, which should be the case. Despite the limited dynamics, an isolated strong to severe storms may be possible with the primary concern being hail to quarter size and some wind gusts near 50 mph. A drier surface high will filter into the area from the north through the day Monday which should help to push the rainfall south of the area into Arkansas. This would make for a fairly nice second half of the day. .LONG TERM...(Monday Night through Sunday) Issued at 133 PM CDT Sun Apr 16 2017 The area will be under the influence of a weak ridge / somewhat zonal flow aloft for Monday night into early Wednesday. This will bring southerly surface winds and increasing moisture. Afternoon temperatures will be on a slow climb with low to mid 80s for Wednesday. This pattern will also bring the potential for isolated to widely scattered showers or a storm, but this will be a function of any short wave or wiggle that moves through the upper level flow. As a result, timing and coverage of these elements will be a mesoscale issue. Broad scale models show spotty rainfall but many areas will remain dry. A more potent storm system begins to impact the region later in the week. A front will slide to just north of the region late Thursday and stall, as an upper level low moves into the plains and towards the Ozarks for Friday into Saturday. This would bring better widespread chances for rainfall and storms to the region. It will also bring a cooler airmass that may be slightly below the seasonable temperatures for the second half of April with highs in the 60s and overnight lows in the 40s. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 632 PM CDT Sun Apr 16 2017 Showers and thunderstorms will increase in coverage across southern Missouri tonight as a front settles south into the region. MVFR conditions will become widespread with localized pockets of IFR possible around thunderstorms. The showers and thunderstorms will then end from west to east Monday morning, however MVFR ceilings will remain for most of the day. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Hatch LONG TERM...Hatch AVIATION...Schaumann
Hazardous weather outlook, Apr 16, 8:03 PM CDT, 2 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 803 PM CDT Sun Apr 16 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180115- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 803 PM CDT Sun Apr 16 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited Hail risk. Limited Flooding risk. Significant Lightning risk. DISCUSSION... Showers and thunderstorms and the risk for cloud to ground lightning will increase overnight across southeastern Kansas and the Missouri Ozarks. There will be the potential for thunderstorms to train over the same locations across portions of western Missouri and southeastern Kansas. This will result in at least a limited risk for flash flooding. In addition to the threat for flooding, there is the potential for a few storms to produce hail up to the size of quarters across southwestern Missouri and southeastern Kansas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional showers and thunderstorms will be possible over several days from mid to late week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schaumann
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 9:36 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 39 min |
| Apr 16, 9:58 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 20 min |
| Apr 16, 10:55 PM CDT | Flash Flood Warning | SGF | McDonald, Newton | 6 hr |
| Apr 16, 11:17 PM CDT | Flash Flood Warning | SGF | McDonald, Newton | 6 hr |
| Apr 17, 12:26 AM CDT | Flash Flood Warning | SGF | Barry | 6 hr |
| Apr 17, 4:49 AM CDT | Areal Flood Warning | SGF | Barry, McDonald, Newton | 7 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.